Alert archive / West Virginia / Frost Advisories in 2013
Frost Advisory 4, NWS Charleston, WV
NWS Charleston, WV issued this frost advisory at May 12, 2013, 2:20 PM EDT for 28 counties in West Virginia; 7 counties in Ohio; 4 counties in Kentucky. It took effect at May 13, 2013, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2013, 2:20 PM EDT (18:20 UTC)
- In effect from
- May 13, 2013, 12:00 AM EDT
- Expired
- May 13, 2013, 4:05 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
All 39 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at May 12, 1:25 PM EDT, 55 minutes earlier.
Area forecast discussion, May 12, 1:25 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT SUN MAY 12 2013
.SYNOPSIS...
HIGH PRESSURE WITH MUCH COOLER AIR FOR MOTHERS DAY AND MONDAY. WARM
FRONT DEVELOPS TUESDAY BRINGING WARMER TEMPERATURES THROUGH TUESDAY
NIGHT. MUCH WARMER WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...NO SIGNIFICANT CHANGES NEEDED TO TODAYS FORECAST.
PREVIOUS DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVE EAST ACROSS THE GREAT
LAKES REGION TODAY. ON ITS PERIPHERY...LOBES OF VORTICITY MAXIMA
SWEEPS ACROSS SOUTHEAST OH AND WV THROUGH LATE MONDAY.
MEANWHILE AT THE SURFACE...A HIGH PRESSURE BUILD SLOWLY FROM WEST
TO EAST PROVIDING NORTHWEST COOLER FLOW THROUGH THE PERIOD.
THE PROBLEM OF THIS PERIOD IS WHETHER OR NOT AREAS OF
FROST...DEPENDING ON CLEAR SKIES AND CALM WINDS WILL MATERIALIZE
TONIGHT. WITH H5 VORTICITY MAXES PASSING BY...THERE IS A CHANCE
FOR CLOUDS TO LINGER AROUND LATE TONIGHT. MODELS SHOW BOUNDARY
LAYER FLOW AROUND 20 KNOTS ACROSS THE NORTHWEST QUADRANT...RANGING
TO NEAR 5 KNOTS EXTREME SOUTHERN WV. UNCERTAINTY EXIST WHETHER
THIS CLOUDS AND FLOW COULD PREVENT THE RADIATIONAL COOLING NEEDED
FOR FROST FORMATION. THEREFORE...CODED PATCHY FROST FOR AREAS
UNDER 36F...MAINLY ACROSS NORTHEAST AND NORTHERN TWO LINES OF
COUNTIES INTO EARLY MONDAY.
USED A MODIFIED VERSION OF BIAS CORRECTED NAM FOR THROUGH THE
PERIOD...GENERALLY WARMER THAN THE REST OF THE GUIDANCE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
NOT MUCH CHANGE FROM PREV FORECAST FOR MONDAY. UPPER TROUGH AXIS
JUST TO THE EAST AT OUTSET CONTINUES TO PUSH EASTWARD WITH FLOW
TURNING NW ALOFT AS UPPER RIDGE SLOWLY BUILDS TOWARDS THE AREA. AT
THE SURFACE...HIGH PRESSURE ALSO PUSHING IN AND IS ESSENTIALLY
CENTERED/AXIS OVER AREA BY 00Z TUE. STILL HOWEVER EXPECTING PARTLY
CLOUDY TO PERHAPS MOSTLY CLOUDY SKIES BY LATE AFTERNOON WITH COLD
STRATO-CU FORMATION. INHERITED MAX TEMPS GENERALLY IN THE UPPER 50S
LOWLANDS STILL ON TRACK. BY MONDAY NIGHT SFC HIGH PRESSURE CONTINUES
SLIDING OFF TO THE EAST WITH RETURN SFC FLOW OUT OF THE SOUTH
SETTING UP AFTER 06Z ACROSS THE WEST. STILL ANOTHER CHILLY NIGHT
WITH FROST AND FREEZE HIGHLIGHTS A POSSIBILITY AGAIN MAINLY ACROSS
THE NORTHEAST PARTS OF THE AREA...WITH FREEZING TEMPS EXPECTED AGAIN
ACROSS THE EASTERN MOUNTAINS. EVEN IN AREAS WHERE TEMPS REACH 36 OR
LOWER...RH VALUES NOT IDEAL FOR FROST FORMATION BUT WILL CODE UP AT
LEAST PATCHY FROST WHERE RH VALUES OF 85-90 PERCENT EXPECTED. LLVL
WARM ADVECTION BEGINS AFTER 06Z ACROSS WESTERN ZONES AND WITH
INCREASING HIGH/MID LEVEL CLOUDS...THESE AREAS SHOULD REMAIN IN THE
UPPER 30S AND EVEN LOWER 40S.
TUESDAY UPPER RIDGE AXIS STILL WELL TO THE WEST BUT A TROUGH AT
850MB SWINGING UNDERNEATH WILL RESULT IN ANOTHER INCREASE IN CLOUD
COVER. LLVL MOISTURE PER LATEST NAM AND GFS SOUNDINGS IS MEAGER
AND THUS WILL REMOVE PRECIP CHANCES ACROSS THE NORTH...BUT STILL DO
EXPECT THE AFOREMENTIONED INCREASE IN CLOUD COVER. OUT AHEAD OF THE
850MB TROUGH STRONG WARM ADVECTION CONTINUES TUESDAY. AS
SUCH...INCREASED MAX TEMPS BY A GOOD 3-5 DEGREES AREA-WIDE AS 850MB
TEMPS PROGGED AROUND 8-9C BY 21Z TUE...TEMPS ACROSS MUCH OF THE
WESTERN ZONES SHOULD BE ABLE TO REACH AT LEAST 70F OR HIGHER.
DEPENDING ON CLOUD COVER AND GIVEN THAT NWP OUTPUT OFTEN UNDERDOES
DEGREE OF ADVECTION...WOULDN/T BE TOO SURPRISED TO SEE SOME AREAS
ACROSS THE WEST CLIMB INTO THE MID 70S. WILL ALSO NUDGE OVERNIGHT
MINS UP A FEW DEGREES TUESDAY NIGHT/WED MORNING. WILL KEEP A SLIGHT
CHANCE OF PRECIP ACROSS THE NE ZONES WHERE JUST ENOUGH LLVL MOISTURE
MAY BE ENOUGH TO SQUEEZE OUT A LIGHT SHOWER.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
CONFIDENCE DROPS FOR THURSDAY INTO SATURDAY. FIGURING WE SHOULD
FINALLY GET INTO THE WARM SECTOR DURING WEDNESDAY...BUT WHAT HAPPENS
TO THE FRONT DEVELOPING OVER THE LOWER GREAT LAKES LATE THURSDAY
INTO SATURDAY. THE 12Z GFS CONTINUES TO SHOW MORE WNW FLOW AT 500
TO 700 MBS AND PUSHES THAT FRONT SOUTHEAST. ECMWF HAS MUCH WEAKER
FLOW IN THE MID LEVELS...SO LESS ENCOURAGING ON PUSHING THAT FRONT
THROUGH OUR CWA LATE IN THE WEEK. AS A RESULT...POPS BECOME VERY
DIFFICULT FOR FRIDAY INTO SATURDAY.
NOW...BACK TO TUESDAY NIGHT AND WEDNESDAY...STILL WANT TO HOLD ONTO
POPS ACROSS OUR NORTH FOR THE WARM FRONTAL ACTION. EVEN THOUGH LOW
LEVEL MOISTURE WILL BE VERY LIMITED INITIALLY HERE...SHOWERS MAY
SNEAK SE FROM THE GREAT LAKES ALONG THE STRONG LOW LEVEL THERMAL
GRADIENT. 8 TO 10C GRADIENT IN 850 MB TEMPERATURES IN 150 MILES OR
SO.
HAVE THAT ACTION SHIFTING TO OUR EAST AND NORTHEAST ON
WEDNESDAY...WITH WARMER AFTERNOON TEMPERATURES.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SCATTERED TO BROKEN VFR CUMULUS DECK IN PLACE ACROSS FORECAST AREA
THIS AFTERNOON...WITH SOME GUSTY WESTERLY WINDS. SHOULD HAVE
DECREASING SKY COVERAGE THROUGH THE EVENING...BEFORE VFR CLOUDS
INCREASE AGAIN LATE TONIGHT AS AN UPPER WAVE PASSES. WINDS SHOULD
ALSO DECREASE LATER THIS EVENING...WITH LIGHTER WESTERLY BREEZES
TONIGHT INTO MONDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE...HIGH
ALTERNATE SCENARIOS: NONE
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
NO WIDESPREAD IFR EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY MORNING
FOR WVZ038-046-047.
OH...FREEZE WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY MORNING
FOR OHZ066-067-075.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ARJ/50
NEAR TERM...ARJ/MZ
SHORT TERM...50
LONG TERM...KTB
AVIATION...MZHazardous weather outlook, May 12, 4:45 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT SUN MAY 12 2013 WVZ038-046-047-130845- WEBSTER-POCAHONTAS-RANDOLPH- 445 AM EDT SUN MAY 12 2013 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINIMUM TEMPERATURES IN THE UPPER 20S TO LOWER 30S ARE LIKELY FOR DAWN MONDAY. THE FREEZE WATCH WOULD BE UPGRADED TO A FREEZE WARNING IF FREEZING TEMPERATURES BECOME IMMINENT. SAME OR SLIGHTLY COLDER CONDITIONS CAN BE EXPECTED DAWN DAWN TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ037-039-130845- NICHOLAS-UPSHUR- 445 AM EDT SUN MAY 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PATCHY OF FROST...MAY BE POSSIBLE FOR LATE TONIGHT INTO EARLY MONDAY MORNING. THIS MAY REQUIRE A FROST ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY OF FROST...MAY BE POSSIBLE ONCE AGAIN LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. THIS MAY REQUIRE A FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-130845- PERRY-MORGAN-ATHENS- 445 AM EDT SUN MAY 12 2013 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. MINIMUM TEMPERATURES IN THE LOWER 30S ARE LIKELY FOR DAWN MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-WVZ009>011-017>020-028>032-040-130845- WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-BARBOUR- 445 AM EDT SUN MAY 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WITH TEMPERATURES DROPPING WELL DOWN INTO THE 30S...AREAS OF FROST ARE LIKELY TONIGHT AND EARLY MONDAY MORNING. THIS MAY REQUIRE A FROST ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TEMPERATURES COULD DROP DOWN INTO THE LOWER 30S ONCE AGAIN BY DAWN TUESDAY...AREAS OF FROST ARE LIKELY EARLY TUESDAY MORNING. THIS MAY REQUIRE FREEZE WARNINGS OR FROST ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>016-024>027- 033>036-130845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN- PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 445 AM EDT SUN MAY 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:20 PM EDT | Freeze Warning | RLX | 14 hr |
Nearby
Frost Advisories in West Virginia, 2013Frost Advisories in Ohio, 2013Frost Advisories in Kentucky, 2013Every frost advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.